Hahn series


In mathematics, Hahn series (sometimes also known as Hahn–Mal'cev–Neumann series) are a type of formal infinite series. They are a generalization of Puiseux series (themselves a generalization of formal power series) and were first introduced by Hans Hahn in 1907[1] (and then further generalized by Anatoly Maltsev and Bernhard Neumann to a non-commutative setting). They allow for arbitrary exponents of the indeterminate so long as the set supporting them forms a well-ordered subset of the value group (typically or ). Hahn series were first introduced, as groups, in the course of the proof of the Hahn embedding theorem and then studied by him in relation to Hilbert's second problem.


The field of Hahn series   (in the indeterminate T) over a field K and with value group Γ (an ordered group) is the set of formal expressions of the form


with   such that the support   of f is well-ordered. The sum and product of


are given by




(in the latter, the sum   over values   such that  ,   and   is finite because a well-ordered set cannot contain an infinite decreasing sequence).[2]

For example,   is a Hahn series (over any field) because the set of rationals


is well-ordered; it is not a Puiseux series because the denominators in the exponents are unbounded. (And if the base field K has characteristic p, then this Hahn series satisfies the equation   so it is algebraic over  .)


Properties of the valued fieldEdit

The valuation   of a non zero Hahn series


is defined as the smallest   such that   (in other words, the smallest element of the support of  ): this makes   into a spherically complete valued field with value group   and residue field   (justifying a posteriori the terminology). In fact, if   has characteristic zero, then   is up to (non unique) isomorphism the only spherically complete valued field with residue field   and value group  .[3] The valuation   defines a topology on  . If  , then v corresponds to an ultrametric absolute value  , with respect to which   is a complete metric space. However, unlike in the case of formal Laurent series or Puiseux series, the formal sums used in defining the elements of the field do not converge: in the case of   for example, the absolute values of the terms tend to 1 (because their valuations tend to 0), so the series is not convergent (such series are sometimes known as "pseudo-convergent"[4]).

Algebraic propertiesEdit

If K is algebraically closed (but not necessarily of characteristic zero) and Γ is divisible, then   is algebraically closed.[5] Thus, the algebraic closure of   is contained in  , where   is the algebraic closure of   (when K is of characteristic zero, it is exactly the field of Puiseux series): in fact, it is possible to give a somewhat analogous description of the algebraic closure of   in positive characteristic as a subset of  .[6]

If K is an ordered field then   is totally ordered by making the indeterminate T infinitesimal (greater than 0 but less than any positive element of K) or, equivalently, by using the lexicographic order on the coefficients of the series. If K is real-closed and Γ is divisible then   is itself real closed.[7] This fact can be used to analyse (or even construct) the field of surreal numbers (which is isomorphic, as an ordered field, to the field of Hahn series with real coefficients and value group the surreal numbers themselves[8]).

If κ is an infinite regular cardinal, one can consider the subset of   consisting of series whose support set   has cardinality (strictly) less than κ: it turns out that this is also a field, with much the same algebraic closedness properties as the full  : e.g., it is algebraically closed or real closed when K is so and Γ is divisible.[9]

Summable familiesEdit

Summable familiesEdit

One can define a notion of summable families in  . If   is a set and   is a family of Hahn series  , then we say that   is summable if the set   is well-ordered, and each set   for   is finite.

We may then define the sum   as the Hahn series


If   are summable, then so are the families  , and we have[10]




This notion of summable family does not correspond to the notion of convergence in the valuation topology on  . For instance, in  , the family   is summable but the sequence   does not converge.

Evaluating analytic functionsEdit

Let  < and let   denote the ring of real-valued functions which are analytic on a neighborhood of  .

If   contains  , then we can evaluate every element   of   at every element of   of the form  , where the valuation of   is strictly positive. Indeed, the family   is always summable,[11] so we can define  . This defines a ring morphism  .

Hahn–Witt seriesEdit

The construction of Hahn series can be combined with Witt vectors (at least over a perfect field) to form twisted Hahn series or Hahn–Witt series:[12] for example, over a finite field K of characteristic p (or their algebraic closure), the field of Hahn–Witt series with value group Γ (containing the integers) would be the set of formal sums   where now   are Teichmüller representatives (of the elements of K) which are multiplied and added in the same way as in the case of ordinary Witt vectors (which is obtained when Γ is the group of integers). When Γ is the group of rationals or reals and K is the algebraic closure of the finite field with p elements, this construction gives a (ultra)metrically complete algebraically closed field containing the p-adics, hence a more or less explicit description of the field   or its spherical completion.[13]


  • The field   of formal Laurent series over   can be described as  .
  • The field of surreal numbers can be regarded as a field of Hahn series with real coefficients and value group the surreal numbers themselves.[14]
  • The Levi-Civita field can be regarded as a subfield of  , with the additional imposition that the coefficients be a left-finite set: the set of coefficients less than a given coefficient   is finite.
  • The field of transseries   is a directed union of Hahn fields (and is an extension of the Levi-Civita field). The construction of   resembles (but is not literally)  ,  .

See alsoEdit


  1. ^ Hahn (1907)
  2. ^ Neumann (1949), Lemmas (3.2) and (3.3)
  3. ^ Kaplansky, Irving, Maximal fields with valuation, Duke Mathematical Journal, vol. 1, n°2, 1942.
  4. ^ Kaplansky (1942, Duke Math. J., definition on p. 303)
  5. ^ MacLane (1939, Bull. Amer. Math. Soc., theorem 1 (p. 889))
  6. ^ Kedlaya (2001, Proc. Amer. Math. Soc.)
  7. ^ Alling (1987, §6.23, (2) (p. 218))
  8. ^ Alling (1987, theorem of §6.55 (p. 246))
  9. ^ Alling (1987, §6.23, (3) and (4) (pp. 218–219))
  10. ^ Joris van der Hoeven
  11. ^ Neumann
  12. ^ Kedlaya (2001, J. Number Theory)
  13. ^ Poonen (1993)
  14. ^ Alling (1987)


  • Hahn, Hans (1907), "Über die nichtarchimedischen Größensysteme", Sitzungsberichte der Kaiserlichen Akademie der Wissenschaften, Wien, Mathematisch – Naturwissenschaftliche Klasse (Wien. Ber.), 116: 601–655, JFM 38.0501.01 (reprinted in: Hahn, Hans (1995), Gesammelte Abhandlungen I, Springer-Verlag)
  • MacLane, Saunders (1939), "The universality of formal power series fields", Bulletin of the American Mathematical Society, 45: 888–890, doi:10.1090/s0002-9904-1939-07110-3, Zbl 0022.30401
  • Kaplansky, Irving (1942), "Maximal fields with valuations I", Duke Mathematical Journal, 9: 303–321, doi:10.1215/s0012-7094-42-00922-0
  • Alling, Norman L. (1987). Foundations of Analysis over Surreal Number Fields. Mathematics Studies. Vol. 141. North-Holland. ISBN 0-444-70226-1. Zbl 0621.12001.
  • Poonen, Bjorn (1993), "Maximally complete fields", L'Enseignement mathématique, 39: 87–106, Zbl 0807.12006
  • Kedlaya, Kiran Sridhara (2001), "The algebraic closure of the power series field in positive characteristic", Proceedings of the American Mathematical Society, 129: 3461–3470, doi:10.1090/S0002-9939-01-06001-4
  • Kedlaya, Kiran Sridhara (2001), "Power series and 𝑝-adic algebraic closures", Journal of Number Theory, 89: 324–339, arXiv:math/9906030, doi:10.1006/jnth.2000.2630
  • Hoeven, van der, Joris (2001), "Operators on generalized power series", Illinois Journal of Mathematics, 45, doi:10.1215/ijm/1258138061
  • Neumann, Bernhard Hermann (1949), "On ordered division rings", Transactions of the American Mathematical Society, 66: 202–252, doi:10.1090/S0002-9947-1949-0032593-5